Posted 10/21/2007 11:26 AM (GMT -7)
So glad you got the liver checked out and know you have fatty liver. So many people with stubborn weight gain don't bother and get so sick eventually. Fatty liver is always NAFLD (non-alcoholic fatty liver disease) and if your enzymes are elevated and/or bx show inflammation it is then upgraded to non-alcoholic steato hepatitis-- fatty liver hepatitis. Of course, they don't know what causes it, mostly they blame the patient. Everyone on one side of my family has it, so it seems genetic, also it causes increased ANA and other autoimmune disease, so I think eventually it will be classified as an autoimmune disease.
I take glucophage, which has prolonged my fathers life and is helping me. I am on a low carb diet with moderate to more than moderate amount of fat. My doctor told me that by restricting my fats, the liver thinks you are fat starved and stores more carbs as fat in the liver, so that low fat diets make it worse. My cholesterol was high, but came down by following this diet, though it went up first, then down. Essential fatty acids and vitamin E are supposed to be good for you. I eat meat and mostly green antioxident rich vegetables, since oxidative stress (lack of antioxidents) has been suggested to cause the disease to progress to cirrhosis. My father has cirrhosis but is very healthy, I don't know how bad my liver is now. My last bx showed that every cell was as full as it could be with fat and I am told I have NASH.
I really question you taking toradol for pain. Methadone is very bad for you, causes bad osteoporosis, is more addicting and dangerous than heroin and there is plenty of documentation for that. I'm allergic to it and to toradol. I take hydrocodone or opiates for breakthrough and Ultram (tramadol) for chronic pain which works well for me, and my liver seems fine with it. I really think that you need to find a doctor who is not prejudiced, who believes in you and supports you in saving your liver by getting you off NSAIDs and on liver friendly pain medicine. Almost anything non-narcotic besides Ultram is very hard on the liver.
Your doctor sounds completely uneducated about fatty liver since he is not treating you. You need to get your blood insulin tested, this is critical in determining whether you are a skid row drunk vs. someone with a pre-diabetic metabolic disorder. Instead of insulting you, he should be running bloodwork. then you need a glucose tolerance test to make sure that you do not have diabetes or mild diabetes and how well you process carbs/sugars. Also, go to a hepatologist, not just a gi guy, and go somewhere good. Glucophage is the front line treatment for hyperinsulinemia (high blood insulin) also called "metabolic syndrome x" also called "pre-diabetes" and diabetic fatty liver or just fatty liver. There are several good articles out about this condition and several clinical trials, maybe you can take part if they are in your area?
The normal blood test every doctor swears by will not show prediabetes or even diabetes, though all docs swear its the best test, really the insurance companies are the ones who like it because they can treat fewer people. You need to have your blood insulin level tested--a good hepatologist will do this for you if you ask. My insulin was extremely high, a sign of NAFLD and pre-diabetes. Eventually, if I keep up with high insulin, my pancreas will not be able to produce anymore and I will end up with diabetes and have to take insulin. I will always have to take the glucophage, because it is for the liver, it gets the fat out of the liver.
I do not take milk thistle and got sick from it.
My neck is a mess, I have a plate and four screws in it and bad arthritis. I also had all those lymph nodes and salivary glands out and they were all benign but would have turned into cancer eventually because they were bad. They are probably burnt out from autoimmune disease, since they produce the antibodies that make us sick and I had a lot of throat infections as a child. My doc says its from sjogren's syndrome. I also was stabbed in the temple during a home invasion and got blood poisoining in it. I have been told that stabs into the empty space in your head (which is most of mine LOL) can cause infections lower in your neck and jaws years and years later. I read an account of a man who got shot in the temple with a framing nail gun and he had to have all his lymph nodes and salivary glands removed and they thought it was cancer but it was benign and due to infection there in the empty cavities in and around the neck. Leaking fillings, mouth infections can cause the same problem, as can sjogrens and I imagine lupus. I hope you don't have to have more our. I have four nice big scars on my neck and it looks like someone tried to cut my head off! Anyway, I'm glad you know about the liver and hope you get to a really good and non-judgemental and non-accusatory hepatologist so you can get treatment instead of insults. And if a doc gives you that alcoholic crap, tell him that people generally accuse others of what is true for themselves, or just that "he's wrong" and you want to be tested and treated as is proper in your case. Personally with the liver destructive meds you are on, it would be hard to tell what was going on. It may be that they change you to kinder meds, your liver may heal and your fatty liver may go away, it can be caused from drugs as well as alcohol. You have a right to put your liver first and get good safe pain meds and if your docs don't believe you, then you need to get another opinion and find someone who cares. Sorry so long. I'm glad you posted back.
--Doctors are men who prescribe medicines of which they know little, to cure diseases of which they know less in human beings of whom they know nothing.--Voltaire (1694-1778)
Ills--Sjogrens-Lupus-like AI Disease, Hashis, Vitiligo, spinal stenosis/fusion with plate, salivary/lymphectomies, Diabetes, NAFLD, COPD, RLS, neuropathy, trigonitis, hystero, diffuse brain atrophy
Meds--Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, Estradiol patch, Prosed, Klonopin, Soma, Ultram, Vicodin, Restasis, Albuterol,steroid injections, Protopic & Triamcinolone Acetonide ointments